Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 10, 2021Jefferson County, Indiana

NWS Louisville, KY issued this special weather statement at Aug 10, 2021, 8:53 AM EDT for Jefferson County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 8:53 AM EDT (12:53 UTC)
Expired
Aug 10, 2021, 9:15 AM EDT
In force
22 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS83 KLMK 101253
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
853 AM EDT Tue Aug 10 2021
 
INZ079-KYZ032-101315-
Jefferson IN-Trimble KY-
853 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of east central
Jefferson and north central Trimble Counties through 915 AM EDT...

At 852 AM EDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of east central
Jefferson and north central Trimble Counties, including the following
locations... Manville, Brooksburg and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
      3874 8533 3872 8532 3866 8526 3868 8537
      3881 8535 3882 8520
TIME...MOT...LOC 1252Z 275DEG 22KT 3874 8519 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JML

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 7:07 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 10, 7:07 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
707 AM EDT Tue Aug 10 2021

...Updated Aviation and Forecast Discussion...

.Forecast Update...
Issued at 705 AM EDT Tue Aug 10 2021

Did a quick update to add some PoPs to southern Indiana counties as
outflow drifting in from the north has resulted in some shower
development.  Expect the majority of these showers to stay north of
the river over the next few hours.

&&

.Short Term...(Today and tonight)
Issued at 315 AM EDT Tue Aug 10 2021

====================================
Now Through Sunrise
====================================

Current IR satellite imagery and observations reveal mostly clear
skies across the forecast area this morning.  Temperatures were in
the lower to middle 70s across the area.  While skies are clear
right now, the main concern for the remainder of the overnight hours
is for some convection to develop.  Earlier CAM runs continued to
show some convection firing mainly east of I-65 between Louisville
and Lexington.  Looking at the forcing at play, some weak upper
level divergence was noted along with some low-level convergence due
to the nocturnal low-level jet axis in the area.  Neither of these
forcing mechanisms are very strong and the latest runs of the CAMs
have backed off this idea.  Not overly confident here on the
convection firing, but will keep a slight chance of PoPs in for
areas east of I-65 through sunrise.  Other than that, some valley
fog will be possible overnight.  Lows should dip into the upper 60s
to the low 70s before temps take off after sunrise.

====================================
This Morning and This Afternoon
====================================

For the morning hours, mostly sunny skies and humid conditions will
be seen as temperatures warm through the 70s and into the 80s.
Dewpoints will be in the low-mid 70s this morning.  Moving into the
afternoon hours, we should see temps warm into the mid-upper 80s
with some locations topping out in the 90s.  Good amount of mixing
may bring the dewpoints down a little bit with readings dipping into
the upper 60s to the lower 70s.  Model progs show a west/west-
southwest flow across the region.  Strong heating should result in
moderate instability developing as mean layer CAPE values increase
into the 2500-3000 J/Kg range with DCAPE values just above 1000 J/Kg.

While instability will be plentiful, focused forcing and wind shear
will remain quite weak across the area.  Wind shear values are
progged to be less than 20kts this afternoon.  Most likely forcing
will be due to differential heating and perhaps along leftover
boundaries from yesterday's convection.  Low-level lapse rates look
to be rather steep with 7.5-8 C/Km rates, though the mid-level rates
again look rather meager.  Based on all of this, areas of organized
convection will be possible.  Coverage looks to be scattered, with
perhaps the most localized area of convection being bounded in the
area east of I-65 and south of I-64.

Severe potential is marginal given the instability, but overall
threat will be tempered by the weak forcing and very limited shear.
Any storm that gets going could grow upscale producing torrential
rainfall, gusty winds (40-45 MPH), and frequent cloud to ground
lightning.  With PWAT values up around 1.7-1.8 inches, some heavy
rainfall can be expected.  Localized amounts of 1-2 inches will be
possible in some areas, but overall, precipitation amounts will vary
greatly across the region.  Overall flood threat is low, but some
localized flooding can't be ruled out in low-lying and poor drainage
areas.

Highs on the day should top out in the upper 80s to the lower 90s. A
few spots may get as warm as 92-95 down across southern Kentucky.
Factoring in the dewpoints, afternoon heat index readings of 95-100
will be possible.

====================================
Tonight
====================================

Scattered convection should be in progress during the early evening
hours and then diminish with the loss of heating.  We may see a
break in the precipitation from the mid-late evening period into the
early part of the overnight period.  After midnight, some residual
convection (mostly outflow driven) may drop into the region from the
north.  We're not overly confident in the exact details as
convective allowing models are rather poor beyond 24h.  Nonetheless,
feel that at least isolated PoPs will be needed across the
northeastern third of the forecast area for late tonight.  Lows will
range from the upper 60s to the lower 70s once again.

.Long Term...(Wednesday through Monday)
Issued at 305 AM EDT Tue Aug 10 2021

The first half of the long term period will feature a summer time
pattern with hot and muggy conditions combined with afternoon
scattered showers and storms. Upper pattern will be mostly comprised
of weak zonal flow, with the primary wind field aloft located over
the northern US region associated with a broad upper level trough.
To our south, sfc high pressure will be set up across the SE US,
which will provide persistent southwesterly flow into our region
through the end of the week and bring warm and moisture-rich air.
Rounds of scattered showers and storms will be most prevalent during
the afternoon and early evening hours when instability maximizes from
daytime heating. Model soundings suggest afternoon environments will
be uncapped, with CAPE profiles possibly exceeding 2000 J/kg with
steep low level lapse rates of 8-9C/km. Relatively weak shear (less
than 15kts of effective bulk shear) will limit organization of
convection, but with PWATs ranging in the 1.7-2.0+ inch range, along
with K Index values of 38-40 and DCAPEs above 800 J/kg, we'll mostly
be looking for scattered heavy showers and some strong storms
capable of gusty winds, torrential rainfall rates, and frequent
lightning. PoPs decrease each night as peak heating is lost.

Other topic of concern is the max temperatures forecast for Wed-Thu.
NBM populates with low-mid 90s each day, with heat indices possibly
in the 100-105 range each afternoon. Higher heat indices are
expected mainly west of I-65, and appear to be borderline Heat
Advisory criteria as of writing this. Additionally, overnight min
temperatures will remain in the low to mid 70s, offering little
relief from muggy conditions during the nighttime hours.

By the end of the week and into the weekend, we should see a cold
front drop into the region from the north. PoPs associated with this
frontal feature will continue for Friday and Saturday before
somewhat drier wx returns. Data still suggests the frontal boundary
could get hung up across the southern half of the region by Sunday,
resulting in some slight chc PoPs across our south. Still not
entirely confident in the late weekend forecast, so will continue
with NBM guidance at this time. Max temps for this weekend look to
be mostly in the mid to upper 80s, which is where we should be for
this time of year.

&&

.Aviation...(12Z TAF Issuance)
Issued at 705 AM EDT Tue Aug 10 2021

IMPACTS:
- Few rain showers this morning across southern IN
- Mainly VFR conditions today with breezy southwest winds
- Scattered showers and storms possible in the afternoon

DISCUSSION:

Outflow from previous convection north of the area has resulted in
some scattered showers moving through southern Indiana.  These will
affect mainly KHNB for the first few hours of the period and it
doesn't appear that KSDF would see much activity.  Surface winds
will become southwesterly and pick up in speed this morning.  Winds
will turn gusty with sustained winds of 8-12kts with gusts to 20kts
at times this afternoon.  Scattered afternoon and evening storms
will be possible.  For now, coverage looks scattered enough to
warrant VCTS at the terminals between 10/18Z through 11/00Z.

CONFIDENCE:

Medium to high confidence on all elements 10/12Z-18Z
Medium confidence on all elements 10/18Z through end of the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update.......MJ
Short Term...MJ
Long Term....CJP
Aviation.....MJ
Hazardous weather outlook, Aug 10, 3:28 AM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
328 AM EDT Tue Aug 10 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
328 AM EDT Tue Aug 10 2021 /228 AM CDT Tue Aug 10 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected across the outlook area this
afternoon and into this evening. A few of the storms could be strong
to severe with the main severe weather hazards being heavy rainfall,
gusty winds, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered storms will be possible mainly in the
afternoon and evening hours from Wednesday through Friday. Some
storms could be strong to severe with heavy rainfall, gusty winds,
and lightning being the main severe weather hazards. Some localized
flooding may be seen in areas that see repeated heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/CJP

In the hours before

Special weather statement, Aug 10, 8:53 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
853 AM EDT Tue Aug 10 2021

INZ079-KYZ032-101315-
Jefferson IN-Trimble KY-
853 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of east central
Jefferson and north central Trimble Counties through 915 AM EDT...

At 852 AM EDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central
Jefferson and north central Trimble Counties, including the following
locations... Manville, Brooksburg and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
      3874 8533 3872 8532 3866 8526 3868 8537
      3881 8535 3882 8520
TIME...MOT...LOC 1252Z 275DEG 22KT 3874 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:12 PM EDTSpecial Weather StatementLMKWarren33 min
Aug 10, 10:51 AM EDTSpecial Weather StatementLMKHenry24 min
Aug 10, 11:14 AM EDTSpecial Weather StatementLMKFranklin16 min
Aug 10, 11:52 AM EDTSpecial Weather StatementLMKAnderson23 min
Aug 10, 12:14 PM EDTSevere Thunderstorm WarningLMKWoodford31 min
Aug 10, 12:38 PM EDTSpecial Weather StatementLMKRussell22 min
Aug 10, 12:39 PM EDTSevere Thunderstorm WarningLMKFayette, Woodford21 min
Aug 10, 12:54 PM EDTSpecial Weather StatementLMKFayette21 min
Aug 10, 1:15 PM EDTSpecial Weather StatementLMKMadison30 min
Aug 10, 2:27 PM EDTAreal Flood AdvisoryLMKClinton, Cumberland39 min
Aug 10, 3:32 PM EDTHeat AdvisoryLMKAllen, Barren, Breckinridge, Bullitt, Butler, Edmonson and 11 more29 hr
Aug 10, 3:32 PM EDTHeat AdvisoryLMKAllen, Anderson, Barren, Breckinridge, Bullitt, Butler and 25 more53 hr
Aug 10, 7:13 PM EDTSpecial Weather StatementLMKDubois32 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.